Author(s): Bleumink GS, van Vliet AC, van der Tholen A, Stricker BH
Abstract Share this page
Abstract The antidepressant moclobemide (Aurorix) is a reversible inhibitor of monoamine oxidase-A. Pure moclobemide overdose is considered to be relatively safe. Mixed drug overdoses including moclobemide are potentially lethal, especially when serotonergical drugs are involved. So far, only one fatality due to moclobemide mono-overdose has been reported. We report here on a fatality following the ingestion of a moclobemide overdose in combination with half a bottle of whisky. Although dietary restrictions during moclobemide therapy are not considered necessary, the combination of large quantities of moclobemide and tyramine-containing products seems to be lethal, probably because monoamine oxidase-A selectivity is overwhelmed after massive overdoses. Since there is no specific antidote and treatment is only symptomatic, the severity of an overdose with moclobemide must not be underestimated.
This article was published in Neth J Med
and referenced in Journal of Clinical & Experimental Pharmacology